Friday August 18th 2017

Trusted Helpline
Help Available 24/7
1-888-882-1456
PRIVACY
GUARANTEED

Valium overdose: How much amount of Valium to OD?

Valium (diazepam) is a benzodiazepine that exerts anxiolytic, sedative, muscle-relaxant, anticonvulsant and amnestic effects. Most of these effects are thought to result from a facilitation of the action of gamma aminobutyric acid (GABA), an inhibitory neurotransmitter in the central nervous system.

But, can you overdose from taking too much Valium? We explore the answers to these questions in the text that follows. Please keep in mind that this article has been written for information only and it not meant for use in the treatment or management of an actual poison exposure. If you have experienced a toxic drug exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.

How does unintentional Valium overdose happen?

The main ingredient in Valium, diazepam, is a prescription medication used to treat anxiety disorders. Diazepam overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medication.

Valium overdose – How much is too much?

It’s hard to overdose on Valium, but it is possible, especially when Valium has been combined with other drugs, like mixing Valium and alcohol. The recommended daily dose is 4 to 40 mg of Valium throughout the day. Only up to 10 mg of Valium should be taken at one time – less in someone without a tolerance to Valium. Still, people have been reported taking doses of up to 2000 mg Valium without serious effects. That’s about 50 times the maximum recommended daily dose. So Valium is incredibly safe and very difficult to overdose on if taken by itself.

Valium overdose complications

Can you OD on Valium? Technically, yes. Practically, it’s difficult. The hallmark of a Valium overdose is falling into a deep sleep or “coma” while still being able to breathe adequately. Symptoms may include:

  • bluish-colored lips and fingernails
  • blurred vision
  • confusion
  • depression
  • dizziness
  • double vision
  • drowsiness
  • excitability
  • hiccups
  • labored breathing
  • lack of alertness (stupor)
  • rapid side-to-side movement of the eyes (nystagmus)
  • rash
  • stomach upset
  • tiredness
  • tremor
  • uncoordinated movement
  • weakness

Valium overdose prognosis

Slow or shallow breathing is the most dangerous complication of Valium overdose. In some cases, Valium overdose might stop your breathing completely. Other medications combined with the Valium may also cause overdose, or make these effects more pronounced.

Trusted Helpline
Help Available 24/7
1-888-882-1456
PRIVACY GUARANTEED

Further, you’re at a greater-than-normal risk of accidents when you take too much Valium. In fact, taking large amounts of Valium can make you dizzy and impair your judgment, which can put you in danger. And when taken at high doses or mixed with other drugs, Valium can cause a slowed heartbeat or breathing problems.

Valium overdose death rate

Overdose on benzodiazepines like Valium is usually manifested by central nervous system depression ranging from drowsiness to coma. In mild cases, symptoms include drowsiness, confusion, and lethargy. In more serious cases, symptoms may include death (very rarely). Overdose of benzodiazepines in combination with other central nervous system depressants (including alcohol) may be fatal and should be closely monitored.

Valium overdose amount questions

Valium overdose is a broad topic, and we hope that we have covered the basics. In case there is something specific you want to know, please post your questions in the comment section below. We will try to provide you with a personal and prompt response.

Reference Sources: NCBI: Diazepam overdose
Toxnet: Diazepam

Photo credit: DailyMed

Leave a Reply

7 Responses to “Valium overdose: How much amount of Valium to OD?
Angel B
5:30 pm November 18th, 2015

I’m so used to taking Valium that I find it don’t help me any more. I found myself taking up to 90mg a day, along with my other medications, for seizures and suboxone. What should I do, and what will happen to me if I continue this?

12:39 am November 27th, 2015

Hello Angel. I believe you should talk with a doctor who can find suitable medication for you. If Valium can’t help you anymore, then it’s time to replace it.

Jackie
12:21 pm December 30th, 2016

I had a breathing nebulizer treatment today and am having anxiety and have been up all night. 9 hours ago I took 2 5mg diazepam. I have taken this dose occasionally when I need it for anxiety and can’t sleep. Want to take another dose but not sure if safe. I took first dose at 8:00 pm it is now 5:20 am and still awake and have anxiety stomach ache from breathing treatment. Will never use that again. Just want to sleep. Thanks

Scott
4:23 pm June 10th, 2017

I use Diazepam, Sertraline, Flouxetine and Oxycodone daily along with Losartin, Dyclonac Potassium and a few high dose vitamins recommended by health professionals. All meds are legally prescribed and taken exactly as ordered. Needless to say sometimes I am out of it. I am absolutely terrified of becoming addicted to these pills. I have had many surgeries with many to go and I have permanent nerve damage that cannot be cured. What can I do to avoid needing more and more of these pills? I am over 70 and know people my age that walk around in a fog all the time because of their drug use and I don’t want to get like them.

Lydia @ Addiction Blog
5:15 pm June 14th, 2017

Hi Scott. Use your medications only as prescribed by a doctor. That’s one way to protect yourself. However, if you use any of these medications for a longer period of time, your body may build up a tolerance that may lead to dependency.

Jaye
3:05 am July 2nd, 2017

I took 40 mg valium the doctor gave me when my son overdosed on heroin. I’m sure I was only supoosed to take 10mg at a time but I didn’t think i’d make it through. Sadly (or thankfully I’m not sure) there are very few memories of that day other than kneeling at his coffin and doing a lot of crying. My husband said there were over 120 people at his service.I can recall about 10 of them.

Leslie
5:25 am July 7th, 2017

People in general just suck! It is amazing that Valium is all I ” do” to help keep me from literally exploding.
Thing is, I’ve taken a couple of 10mgs earlier in day (separate times), but now at night, I am so ” desperate” to shut down/ sleep deeply that I took 4 same x(= 40mg), & so far- nothing! I feel just a little slower/duller, but otherwise lucid & frankly waiting for something to ” kick in”. Now, I just took 2 more(20mg), so we’ll see. BUT I am seriously wondering if the pharmacists are trying to pull smthg on patients w/placebos or something. I am a 5’2″ female, about 145 lbs, & frankly, have barely eaten these last couple of days, so interference w/ food absorption should not be an issue. Any thoughts or feedback from other patients on this Rx? Thx.

Leave a Reply

Trusted Helpline
Help Available 24/7
1-888-882-1456
PRIVACY
GUARANTEED